Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Jacksonville, FL

May 14, 20115 counties in Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 14, 2011, 2:13 PM EDT for 5 counties in Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2011, 2:13 PM EDT (18:13 UTC)
Expired
May 14, 2011, 3:00 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Alachua County, FL, Bradford County, FL, Clay County, FL, Marion County, FL, Putnam County, FL

The radar

The Jacksonville radar (KJAX), 94 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 2:18 PM EDTTSTM WND DMG4 Ssw Rochelle, FLTHE 911 CALL CENTER RECEIVED NUMEROUS REPORTS OF TREES AND POWERLINES DOWN.
May 14, 2:29 PM EDTTSTM WND DMG5 Nnw Melrose, FL911 CALL CENTER REPORTED TREES DOWN ON SE COUNTY ROAD 21B. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS52 KJAX 141813
SVRJAX
FLC001-007-019-083-107-141900-
/O.NEW.KJAX.SV.W.0077.110514T1813Z-110514T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLAY COUNTY IN NORTHEAST FLORIDA
  SOUTHERN BRADFORD COUNTY IN NORTHERN FLORIDA
  EASTERN ALACHUA COUNTY IN NORTHERN FLORIDA
  WESTERN PUTNAM COUNTY IN NORTHEAST FLORIDA
  NORTHWESTERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 300 PM EDT

* AT 214 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ROCHELLE...OR 6 MILES SOUTH OF GAINESVILLE...AND
  MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROSS
  CREEK...ROCHELLE...NEWNANS LAKE...ORANGE HEIGHTS...MELROSE...LAKE
  GENEVA AND INTERLACHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2993 8196 2954 8186 2944 8240 2981 8249
TIME...MOT...LOC 1814Z 247DEG 26KT 2962 8224

$$

PETERSON
1 follow-up statement
484 
WWUS52 KJAX 141905
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT SAT MAY 14 2011

FLC001-007-019-083-107-141915-
/O.EXP.KJAX.SV.W.0077.000000T0000Z-110514T1900Z/
CLAY FL-BRADFORD FL-ALACHUA FL-PUTNAM FL-MARION FL-
305 PM EDT SAT MAY 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION...WESTERN
PUTNAM...EASTERN ALACHUA...SOUTHERN BRADFORD AND SOUTHWESTERN CLAY
COUNTIES HAS EXPIRED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2993 8196 2954 8186 2944 8240 2981 8249
TIME...MOT...LOC 1813Z 247DEG 26KT 2961 8225

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:45 AM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 14, 8:45 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT SAT MAY 14 2011

.UPDATE...SHOWERS PASSED OVER THE HONEY PRAIRIE WILDFIRE EARLIER
THIS MORNING WITH RADAR ESTIMATES ARND 0.1 INCH. HOPEFULLY THIS
IS JUST THE BEGINNING. HPC PLACES A QUARTER INCH ACRS INTERIOR SE
GA THRU 18Z AND APPROX ONE HALF INCH OVER A 24 HOUR PERIOD. KJAX
MORNING SOUNDING SHOWS PLENTY OF INSTABILITY WITH 500MB TEMP OF
-13C...CAPE OVER 2200J BY TIME OF PEAK HEATING AND LI OF -6.9.
MAIN CONCERN TODAY WILL BE HAIL FOLLOWED BY STRONG WIND GUSTS.
FORECAST IS ON TRACK AND HAVE NO UPDATES ATTM.

&&

.AVIATION...A FEW SHOWERS WILL APPROACH SSI IN THE MORNING. TSRA
DEVELOPING AHEAD OF AN APPROACHING COLD FRONT WILL ARRIVE AT
TERMINALS THIS AFTN. HAVE MAINTAINED VCTS WORDING AFTER 16Z-17Z
WITH A TEMPO FOR VCTS.

&&

.MARINE...BUOYS ARE REPORTING MAINLY SW WINDS ARND 10KT. SEAS
REMAIN DOMINATED BY EASTERLY SWELLS ARND 3FT WITH PERIOD OF 12-13
SEC. WILL KEEP SCEC HEADLINES FOR OFFSHORE WATERS. A WEAK COLD
FRONT IS FORECAST TO ADVANCE ACROSS THE LOCAL WATERS ON
SUNDAY...WITH BROAD LOW PRESSURE HOLDING TO OUR NORTH. OFFSHORE
WINDS WILL BECOME ELEVATED AT TIMES THROUGH EARLY NEXT WEEK IN
RESPONSE TO AFOREMENTIONED LOW...ALTHOUGH THE OVERALL TREND WILL
BE LOWERING SEAS AS NORTHEAST SWELLS SUBSIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  62  84  57 /  70  30   0   0
SSI  85  67  82  65 /  60  30   0  10
JAX  90  63  85  60 /  60  30   0  10
SGJ  89  66  83  63 /  50  30   0   0
GNV  89  65  85  60 /  50  30   0   0
OCF  90  64  86  60 /  50  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/PK
Hazardous weather outlook, May 14, 4:22 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SAT MAY 14 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
422 AM EDT SAT MAY 14 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

AN APPROACHING COLD FRONT AND UPPER TROUGH WILL PRODUCE SHOWERS AND
THUNDERSTORMS OVER THE AREA...MAINLY THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG THIS AFTERNOON AND PRODUCE SMALL HAIL
AND STRONG WINDS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT EAST COAST BEACHES
DUE TO EASTERLY SWELLS.

A LARGE WILDFIRE CONTINUES TO BURN SOUTH OF STEPHEN FOSTER STATE PARK
TO NEAR THE FLORIDA-GEORGIA STATE LINE. THE SMOKE WILL DRIFT TO THE
NORTHEAST TODAY TOWARDS HILLIARD...FOLKSTON...WOODBINE AND BRUNSWICK
GEORGIA. VISIBILITY REDUCTIONS MAY OCCUR IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A MODERATE RISK OF RIP CURRENTS WILL PERSIST INTO SUNDAY DUE TO
EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON IF WATCHES OR
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

In the hours before

Special weather statement, May 14, 1:32 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
132 PM EDT SAT MAY 14 2011

FLZ040-141800-
MARION-
132 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...

AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTH OF CITRA...MOVING NORTHEAST AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
CITRA THROUGH 200 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2942 8216 2942 8215 2943 8214 2944 8206
      2947 8206 2950 8203 2951 8197 2950 8195
      2945 8192 2934 8207
TIME...MOT...LOC 1733Z 228DEG 19KT 2947 8206

PETERSON
Local storm report, May 14, 1:36 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     MAYPORT                 30.38N 81.41W
05/14/2011  M46 MPH          DUVAL              FL   ASOS

            A WIND GUST OF 46 MPH WAS RECORDED AT THE MAYPORT NAVAL
            AIR STATION.

&&

PP
Local storm report, May 14, 1:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
141 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             13 S MIDDLEBURG         29.86N 81.90W
05/14/2011  M1.00 INCH       CLAY               FL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BY TRAINED SPOTTER AT A BOY
            SCOUT CAMP 2 MILES EAST OF STATE ROAD 16 NAR CAMP
            BLANDING.

&&

PKEEGAN
Special weather statement, May 14, 1:43 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
143 PM EDT SAT MAY 14 2011

FLZ033-141830-
ST. JOHNS-
143 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 230 PM EDT...

AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER BAKERSVILLE...OR 11 MILES WEST OF SAINT
AUGUSTINE...MOVING NORTHEAST AT 25 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND BAKERSVILLE...VILANO BEACH...SOUTH
PONTE VEDRA BEACH AND GUANA RIVER STATE PARK THROUGH 230 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2982 8144 2995 8158 3016 8135 3016 8134
      3011 8133 2993 8129
TIME...MOT...LOC 1743Z 227DEG 24KT 2995 8144

PETERSON
Special weather statement, May 14, 1:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT SAT MAY 14 2011

FLZ035-036-040-141845-
ALACHUA-GILCHRIST-MARION-
153 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHEASTERN GILCHRIST AND NORTHWESTERN MARION COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM
EDT...

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES WEST OF NEWBERRY...OR 5 MILES EAST OF
TRENTON...MOVING NORTHEAST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...HIGH SPRINGS...
ALACHUA...GAINESVILLE AND LA CROSSE THROUGH 245 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2967 8286 2994 8248 2993 8247 2992 8241
      2989 8240 2988 8238 2938 8220 2939 8241
      2948 8242 2947 8255 2953 8256 2953 8265
      2956 8267 2956 8275 2958 8279
TIME...MOT...LOC 1754Z 233DEG 25KT 2966 8270

PETERSON
Local storm report, May 14, 2:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     6 NNW ST. AUGUSTINE     29.97N 81.33W
05/14/2011  M41.00 MPH       ST. JOHNS          FL   AWOS

            A WIND GUST OF 41 MPH WAS RECORDED AT THE ST AUGUSTINE
            AIRPORT.

&&

PP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:08 AM EDTSpecial Weather StatementJAXAlachua, Union37 min
May 14, 11:18 AM EDTSpecial Weather StatementJAXHamilton27 min
May 14, 11:26 AM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Columbia, Union49 min
May 14, 11:28 AM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton47 min
May 14, 11:42 AM EDTSpecial Weather StatementJAXBradford, Clay48 min
May 14, 12:03 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Clay, Duval, Nassau42 min
May 14, 12:16 PM EDTSpecial Weather StatementJAXAlachua, Gilchrist, Union29 min
May 14, 12:21 PM EDTSpecial Weather StatementJAXColumbia39 min
May 14, 12:27 PM EDTSpecial Weather StatementJAXDuval48 min
May 14, 12:30 PM EDTSevere Thunderstorm WarningJAXNassau21 min
May 14, 12:32 PM EDTSpecial Marine WarningJAX118 min
May 14, 12:45 PM EDTSevere Thunderstorm WarningJAXNassau20 min
May 14, 12:48 PM EDTSpecial Weather StatementJAXBradford, Union42 min
May 14, 12:59 PM EDTSpecial Weather StatementJAXClay46 min
May 14, 1:14 PM EDTSpecial Weather StatementJAXDuval31 min
May 14, 1:25 PM EDTSpecial Weather StatementJAXClay50 min
May 14, 1:28 PM EDTSpecial Weather StatementJAXBradford, Gilchrist47 min
May 14, 1:32 PM EDTSpecial Weather StatementJAXMarion28 min
May 14, 1:43 PM EDTSpecial Weather StatementJAXSaint Johns47 min
May 14, 1:53 PM EDTSpecial Weather StatementJAXAlachua52 min
May 14, 2:29 PM EDTSpecial Marine WarningJAX77 min
May 14, 2:50 PM EDTSpecial Marine WarningJAX115 min
May 14, 2:55 PM EDTSpecial Weather StatementJAXAlachua50 min
May 14, 3:15 PM EDTSpecial Marine WarningJAX38 min
May 14, 3:30 PM EDTSpecial Weather StatementJAXMarion45 min
May 14, 4:48 PM EDTSpecial Marine WarningJAX67 min
May 14, 6:02 PM EDTSpecial Weather StatementJAXHamilton43 min
May 14, 6:18 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton42 min
May 14, 6:28 PM EDTSpecial Weather StatementJAXHamilton47 min
May 14, 6:53 PM EDTSpecial Weather StatementJAXBaker52 min
May 14, 6:59 PM EDTSevere Thunderstorm WarningJAXBaker32 min
May 14, 7:11 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee49 min
May 14, 7:34 PM EDTSpecial Weather StatementJAXSuwannee41 min
May 14, 7:40 PM EDTSpecial Weather StatementJAXBaker50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.